Hypoxic ischemic encephalopathy

Case contributed by Derek Smith

Presentation

Drug overdose (pregabalin and opioid) with witnessed cardiac arrest (20 minute downtime). GCS 3 post-resuscitation.

Patient Data

Age: 30 years
Gender: Male

Presentation CT head

ct

Normal study. In particular, no hemorrhage, mass or territorial infarct with normal CSF configuration.

Following a short intensive care admission, the patient was back on the general ward. About two weeks into the admission, speech difficulties and arm spasms/dystonia (particularly right-sided) were reported by the staff.

CT head two week interval

ct

New from the prior study, there is low attenuation of both lentiform nuclei, compatible with infarcts following a hypoxic/hypoperfusion insult. No cortical or other infarcts.

MRI two months from insult

mri

Bilateral signal abnormality (high T2W / low T1W) in the lentiform and caudate nuclei.

Faintly elevated T1W signal of the globi pallidi. No microhemorrhage. No restricted diffusion.

Case Discussion

This case shows the progression of hypoxic/ischemic changes in a young, drug-induced cardiac arrest. This patient has continuing spasticity, paratonia and executive impairment.

In this case, the caudate nuclei and putamina have infarcted with resultant signal abnormalities. The high T1W signal in the globi pallidis is more likely a process similar to post-infarct cortical laminar necrosis, as there are no other signal characteristics of hemorrhage.

How to use cases

You can use Radiopaedia cases in a variety of ways to help you learn and teach.

Creating your own cases is easy.